I have been getting Kenalog 10 ( injections of steroids) for about the past 5 months. I go every month on the exact day. I have notice only in spot hair growth, however every time I go I also notice 2-3 new bold spots and some older ones just spreading. I get sick every time I get the injections ( head hurts, nausea, dizzy) I just cry, not to mention the side effect of the dents in the skull ( Atrophy) . I started to get panic attacks and major anxiety that led me to the ER. I am now taking beta blockers and other medication due to the stress of having alopecia and receiving the injections. My question is, should I stop the injection and just let the hair take its cycle of falling and hope it returns some day? Can I be comfortable being bold, how can any get through this. I need help, its a first for me and I just want to cry.

Views: 1622

Comment by Katniss on January 19, 2016 at 4:48pm

If they are making you feel bad, I'd suggest stopping and spend your time and money to find a cute wig. Wigsupport.com is a great resource! I only got kenalog injections once. It gave me a horrendous migraine. When I asked my dermatologist about it he basically said that I couldn't have reacted to the shots. But I know better! Always kills me when doctors deny side effects. Anyway, after I stopped, some spots got bigger. Some filled in. I think it's a crap shoot either way. Hugs! I know for me, I just didn't feel right doing them.

Comment by Cue Ball of Steel on February 1, 2016 at 6:35pm

When I first started getting the shots I also stressed about it. I would work myself up so much that I would get sick after. 

Eventually you get used to it, your scalp sort of toughens up and it's no big deal. It also really helps with the hair loss, at least in my experience. I wouldn't give up.

However if it really bothers you that much, don't make life harder. Being bald is also no big deal. If you're cool with it, you could definitely swing that. Otherwise you could do the wig thing. 

Comment by joan on February 12, 2016 at 6:57am

I too took the shots for about 6 months.  Then the massive headaches began.  I became very scared and even went to hospital ER once.  Afterwards I read up on side effects of Kenalog- not at the standard sites but at forums where people actually spoke about it.  Seems Kenalog can cause a myriad of reactions and some are long lasting.  When I asked the doctor about it, he said the same thing as yours- he just denied it.  Unbelievable that they inject you with this stuff and really don't understand what it is doing.

Anyhow, I gave up the shots and spent the last 2 years coming to terms with the bald spots.  Not easy but I am beginning to accept it and to get on with living. I have purchased a wig and wear on occasions when I want to look a bit prettier.  

Also, I have tried to change my diet away from processed foods and gluten.  This seems to help overall but not a cure.  I think a better diet calms down the inflammation in the body which helps the alopecia.  

As others have said, hang in there, try to stay positive, and try to put only good things in your body.  

Comment by Debwp on February 12, 2016 at 6:58am

Hi Cathy,

I know this sounds simplistic but your hair loss is caused by STRESS.  I have suffered from AA all my life and I am now 60, I traced back the periods of my life when it came back, it was always linked with the STRESS trigger, every time.  So, you have to try and stop the stress, the panic attacks (which I also suffer from) and this is why your body is attacking itself.  Meditation, counselling and calming your mind and unhooking from the stress triggers is what I found very helpful.  Wear your hair up, colourful bands, clips etc. etc. and just keep on with the injections and try to unhook from worrying about your hair, when the stress goes from your body then hair will re-grow.  Even now, after all this time, if I have a stress-attack and forget what triggers my AA, I occasionally find a bunch of hair much shorter than my other hair.......  it's just a reminder that a bald spot occurred without me even realising, it grew back because the stress was short-live but the bald spot would have kept growing bigger had I not pulled myself out of the stress-pit, the body is amazing and that is how it has been for me, I sincerely hope this helps you and gives you hope, try it and learn to recognise the signs of stress for you and to stop it in its tracks, try not to panic (I know this is hard) and commit yourself to relaxing as much as possible, meditation, switch off from worry, stay calm with children & if not, walk away and sit under a tree if possible!   Good luck & hope this helps you as it has me. (This is my truth, it works for me, if others comment on this please keep it positive, thanks.)

Your sister in Alopecia


Comment by Jay on February 12, 2016 at 7:02am
I struggled with this decision as well. I felt a lot of the stress i had was from keeping alopecia a secret. I met the mother of my children when i had all may hair and eyebrows and she has been supportive through the loss of my eyebrows and patches of hair. Im not sure how i would of work through my depressing times without her love and support. But as result of the enjections i do have dents on my head and eyebrow area that i really dont like. Now that im older and came out of hidding i feel that i have more self confidence and a positive outlook on all the more important things in life
Comment by linda carraway on February 12, 2016 at 7:41am
I had the shots yrs ago they did nothing . I would stop !
Comment by Pam D. on February 12, 2016 at 8:29am

What's more important, hair or your health? Even if the injections work, it could be only temporary; I thought the shots worked for me, until they didn't. Your hair loss may or may not be caused by stress; how anybody can definitively say your AA is caused by stress is beyond me. I think the condition is different for everyone. I have zero stress in my life, yet I was diagnosed w/AA at 58; my hair came back twice, but it progressed to AU 3 years later. Some people get their hair back, some people never do. All of us probably try whatever "solutions" medical science has for us, but the truth is, your hair will either come back, or it won't.

I found having hair only to lose it again more stressful than giving up and living without it. I have always been open about my AA/AU with friends, family, new friends, strangers; everyone has been supportive and I find being open and talking about it therapeutic (but that's me). 

Personally, I don't like wearing a wig; I do, I've gotten used to them, but they are not my preference. I can wear a hat all day, but I can only wear a wig for a few hours. I wish I could be comfortable going without something on my head, but I'm not. I prefer some kind of head covering and have soft caps for comfort and hats and scarves if I want to be more stylish. You just have to do what's comfortable for you. 

Good luck to you. 

Comment by Dom on February 12, 2016 at 9:35am

You have AA I presume?

Most people with AA have natural remission after 6 to 15 months.

Forget the injections.

I had the injections in 1979. I stopped and my hair grew back. Years later AA started again. I just left it to grow, when it wanted to come back.

Alopecia is not worth physical pain...

Comment by chris for hair on February 12, 2016 at 9:58am

While I do believe that any chronic condition is exacerbated by stress, this does not mean that stress is the cause. Our immune system's can get knocked out of whack by many things. I do agree that the shots are not worth the side effects you are experiencing. They could have life-long changes to your body that you are not thinking of at this time but down the road might be very important. 

BTW, I noticed you are from a town where I have a client that I am sure would be willing to connect with you. She has been through most of what you describe. if you are interested contact me through my site www.thehairreplacement.co 

Comment by Craig on February 12, 2016 at 10:29am

Wow, Please take Deb's advice with a huge grain of salt....and really everyone for that matter. It is NOT caused by stress. It "may" be related to stress, but it is not caused by it. Many of us got AA at a time in our lives where everything was great and didn't have a care in the world. I can say for certain, that my AU is NOT caused by any stress. Also, do not listen to her about "you should continue the injections". It's your body, and only you know how you feel and how your body responds to the injections. My AA responded to the injections for about a year, then it didn't. My sister also just recently got diagnosed with AA (10 years after me). Stress? I think not.

Not going to lie and say this is going to be easy to deal with. It will be an emotional roller coaster as you learn to cope. But I promise it will get better. The best thing you can do is to surround yourself with loving, supportive people. Learn to be open about in front of them first, then you will learn to be comfortable in public. 

Or....maybe Deb has a certain incense or candle flavor that can help all of our hair grow back along with playing in the park with children, then we'll all be cured!?


You need to be a member of Alopecia World to add comments!

Join Alopecia World




Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

AlopeciaWorld.com: It's hair loss support at its best!

© 2018   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service